This Med is NOT for me

Earlier this week I had my third Ocrevus (first full dose) infusion. Though I asked to be switched back to my old medication because my insurance changed I was told no by my neurologist.

I was told the reactions decrease with each infusion and to try it one more time because apparently out of 100 of his subjects that moved from my old med to my new med not one had the reactions I had.

Noted, I’m a weird patient, I have documentation even from my ENT that says I’m a very strange and complicated patient in terms of all my issues and how my body reacts. I’ve been strange since I walked all the balls of my feet when I started walking so this is new to me. I have medical documentation showing I react poorly to certain meds, and this one in particular.

So, per my doctor’s request, I put myself through this infusion again. Full dose, 600 mg which should take 3 hours if you have no issues. My infusion took SEVEN hours. I had yet another allergic reaction during the treatment. Itchy all over.

The first time they paused the infusion and gave me more Benadryl. Now, it should be noted that due to types of reactions all patients have they give you Benadryl, Tylenol and steroid before even starting the medication.

After a while the itchiness subsided. Awesome, let’s get this shit done because the chair is killing me, Oak would rather be chasing squirrels and I was not prepared with enough keto snacks to survive a 9 hour day at the infusion center.

After about another hour (honestly unless I look at my chart I can’t be sure it was a really long day) the itchiness came back. It was worse, the first time was my head, neck, chest and arms. By the second reaction everything down to my legs and feet itched. I tried to hide it so they wouldn’t stop again because I really just wanted to go home but the nurse saw my neck and chest turning a spotty red. This time, the medication was stopped and fluids were administered in hopes of flushing the meds in my veins and relieving a bit of the itchiness.

Two doctors were consulted while I sat there trying not to scratch holes into my body. A couple in the area where I was sitting offered me lotion, no thank you that will not help this particular issue. They were going to give me oral steroids but as they are a stand alone infusion center and not a hospital they did not have any on hand.

I’ll spare you the drama of listening to all these people try to figure out what they could give me so I could finish the medication hopefully not have an anaphylactic reaction. They finally gave me IV hydrocortisone and the torment stopped. The nurse advises me that I should make an appointment with my neurologist and understand that if I have this medication again I would most likely have a more severe, life threatening reaction.

I asked her to note that in my chart so if my doctor doesn’t believe me I have a point of reference. She also noted each time she had to stop, my reaction and the medications they had to give me.

I still don’t understand why as a patient my concerns were not taken seriously. Why was I told to try it again when the nurse said the reactions usually only get worse not better. My weird body and immune system may not fall into “the standard patient” category but that is a larger reason I should be listened to and not brushed off. I’ve been living in this body my whole life, I have the extensive knowledge of all the weird reactions from medications that I have.

Here I am, still running a low fever as a reaction to this medication. I am thankful that this time the itchiness that I experienced a week after each of the first two doses hasn’t come back. this time I am prepared to find yet another doctor if I’m not listened to again. If you don’t have the desire to know your patients and listen to their concerns, perhaps you should move away from interacting with them.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s